Antibiotics and side effects...kinda worried

Discussion in 'Fibromyalgia Main Forum' started by dkm24, Sep 13, 2003.

  1. dkm24

    dkm24 New Member

    I hope somebody can help me. My mother has Lupus and Fibromialgia(sp?). A couple of weeks ago she had an infecion in her colon(Diverticulitis). She was in the hospital for four days where the gave her antibiotics in a liquid form. When she came home they had her on two different antibiotics. She finished these five days ago. She is so tired and worn out now. She can't taste any food but does have a metalic taste in her mouth. I am a little worried because she doesn't seem to be boucing back from all of this. I realized it would take time but can all of this be normal for what she has been thru. She is 75 years old. I have read that she may be defficient in zinc due to diarriah and such. I do not have the names of the antibiotics handy but could get them if it is important. I hope somebody can steer me in the right direction. Thanx, Doug
  2. PatPalmer

    PatPalmer New Member

    Sorry to hear this, poor lady.

    The metallic taste in mouth is caused by Candida (yeast growth) - The antibiotics kill off all the good bacteria in the system as well as the bad. The brand type makes no difference. She may already have had candida but the antibiotics will have encouraged it further.

    By destroying the good it opens the floodgates for the bad to get a foothold.

    Please read my post on *Help with ~ Anti Parasite/ Anti-Yeast Candida Diet*

    I have two articles there that will help you learn more about it.

    She also needs Probiotics ie. Acidophilus to help replace the good guys *take on empty tum*.

    Alternatively, find an alternative health professional who will put her right.

    Must be awful watching her suffer, she is lucky to have you care so much, you are a lovely man.

    Good luck,

    Love Pat.
  3. tandy

    tandy New Member

    So sorry about your mom~ Many times we fibro/lupus people have a 'get worse'reaction to antibiotics. Some people believe its a die off reaction of a virus or mycoplasma.(herxheimer reaction) Its a good idea for anyone who's on antibiotics to take a probiotic to replace the good bacteria normally present in the intestinal tract/gut.Antibiotics kill both good and bad bacteria....
    you can buy these at any drug store or health store.(not expensive either,maybe $8-10)
    It takes alot more out of us when we get sick~ and takes alot longer to recouperate. She needs plenty of rest and fluids to flush out her sysytem. Give her a little more time to see if she's getting better...if not,certainly make an apointment with her dr.....you could even call into the office and explain her condition now,and they might suggest seeing her. I don't have diverticulitis but have read about it and heard others talk of it,Its quite painful. If your mom likes yougurt,thats a good probiotic in food form.As long as it says on the container'contains live cultures. Hope she's doing better soon. please keep us posted. Take care :)
  4. Mikie

    Mikie Moderator

    Darned docs never tell people about probiotics when they give ABX. Unfortunately taking acidophilus alone will probably not be enough. She needs a really good probiotic with FOS, like the Jarro-Dophilus sold here, which has several strains of good bacteria and will not break down in the stomach but rather in the intestines where it is needed.

    I'm sure the doc also told her not to eat foods like tomatoes with little seeds. Seeds can get packed into the diverticulae and putrify, causing the infection. This kind of infection can be quite severe and I'm guessing that is why she is still so tired.

    At her age, she should be taking a good probiotic all the time as her body is probably no longer producing enough good bacteria. After the age of about 35, our bodies slow down production of good bacteria.

    I've sent up a little prayer for her.

    Love, Mikie
  5. dkm24

    dkm24 New Member

    From what I gather from you people it seems that my mother is undernourished because she is not absorbing nutrients since she does not have the 'good bacteria'. It seems like the docs just treat thee illness at hand and tend to ignore the side-effects. She is going to see the person that treated her for diverticulitus. I went to Walgreens and got some Asedolphilus(probiotic) so she could take them to the doctor and see if she can take these. i don't feel I have the time to get the recommended probiotics here yet. She wanted me to thank you people as do I. Doug